Coping with New Symptoms


#1
Hello, I am a new member on this Forum and am pleased to see it here. Up until recently I was involved in helping a 90+ old relative who lived on her own and has had Parkinsons for some time. She has now moved into a Residential Care home where she has better supervision and feels secure. we heard the other morning that she had woken up completely unable to move and was frightened she had had a stroke but with a lot of help from the staff was got going again. It was a frightening time for her of course and her nearest relatives. Has anyone else had this occur and is it to be expected? Anyone been given advice about the causes plaease?
many thanks

#2
Hello 6helper and welcome to the forum
I have not experienced the kind of symptoms you describe but I'm sure there will be others in the forum who can comment. There isn't much in the world of Parkinson's that the inmates in this forum cannot help with.

In the meantime, and if you're worried, I can strongly recommend the helpline. The number is at the top of Page. give them a call or if you prefer you can write to them or e-mail them.

elegant fowl

#3
Hello There My husband was DX 15+ years ago and he has problems
with freezing although mostly when he's walking or going through a
door he suddenly freezes and tends to fall over it is really
frightening.
He has had one really episode about 3 years ago when he was like your
friend unable to move I called to emergency doctor and he was given some
medication and it has never happened again.

#4
Hello 6helper.

I'm 61 and was diagnosed 11 years ago. I know exactly what you mean, and I experience it several times a week. It's been going on for maybe a year, and has been steadily increasing. It can be very frightening, especially in the dark or when it's a new experience for the patient.

We're told that Parkinson's drugs become less effective with the passage of time, and one needs more and more (both in frequency and mg per dose) to produce the same benefit. What may well be happening is that the medication is literally running out during the long night periods when no drug ingestion takes place.

Just like a car petrol tank running right out of fuel before reaching the filling station, there is simply not a drop left, so the body is unable to perform any voluntary physical movements whatsoever until further drugs are administered. My guess is therefore that larger or more frequent doses will help with this problem.

When I first started taking my drugs I only needed one slow-release tablet at 11pm to see me through to 8am breakfast. I then needed to take an extra half tablet during the night at around 3.30am. This later became a full tablet. It may be time for me to add an extra tablet and shorten my intervals: to say 11pm, 2am and 5am.

I suggest a discussion with the neurologist. I'd also be interested to know what medication is currently being taken.

Regards,

Ray.

#5
The sensation of being paralysed occurs when the area of the brain controlling concious thought wakes up before the area that controls motor function. I believe this is a rare side effect with some drugs.

#6
Thanks for all the kind and informative answers.........it is good to know we are not alone and we have some items to follow up. Thanks and best wishes to all.